Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: When the medicine stops working

Posted by Carol on February 9, 1999, at 8:07:07

In reply to Re: When the medicine stops working, posted by Wayne R. on February 7, 1999, at 6:00:40

> Julian,
I'm not familiar with the diagnosis for your wife, but I'm very familiar with meds working for a while, and then fading out. I took Prozac for about 6 years, then I noticed that it just wasn't working anymore, and I got really depressed. All during the cycle of finding new meds, I'd be "up" for the chance to find a new med, then I would get more upset as the meds didn't seem to do enough.
You need to look at the timing of your wife's down cycles. Is it related at all to the onset of winter and the reduced amount of sunlight? If so, she's got SAD (seasonal affective disorder) which is adding to her problems, and possibly changing the balance of the meds in her system.

There are 3 basic approaches to meds which fade in effectiveness: 1) switch meds; 2) Increase dosage on existing medication ; and 3) add another medication into the mix to help potentiate the initial medication.

It sounds like method 1 isn't working for the two of you. Increasing the dosage is dependant on how well your wife tolerates the medication, and what are the max. recommended dosage levels. A careful Dr. and careful evaluation of the personal side effects might enable higher doses, even beyond the recommended levels.

The third approach, to add an additional med, again requires close supervision from the Dr. and by your wife. Since some side effects will be more likely in combination therapy, she will need to observe her reactions closely.

Some doctors are more likely than others to help build combined medication systems, and are willing to push the limits, based on the history with the patient. I've got a doctor who is very helpful, and I am also quite good at reporting side effects and watching for areas of concern.
I'm on a 3-way med combination, mostly because my depression has always been "drug-resistant", and so involves relatively high doses of the primary medication (Wellbutrin), and the addition of Desyrel and lithium has helped with my sleep patterns and being able to wake up refreshed in the morning.

I hope some of this is helpful. I've been challenged when I've been between meds to keep hoping that the next one would work. Getting adequate sleep will help some, as will some exercise (walking, even inside a mall).

Good Luck, and take care





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Carol thread:2859